, Volume 48, Issue 1, pp 25-41
Date: 10 Dec 2010

Avoidable binary patterns in partial words

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access


The problem of classifying all the avoidable binary patterns in (full) words has been completely solved (see Chap. 3 of M. Lothaire, Algebraic Combinatorics on Words, Cambridge University Press, 2002). In this paper, we classify all the avoidable binary patterns in partial words, or sequences that may have some undefined positions called holes. In particular we show that, if we do not substitute any variable of the pattern by a partial word consisting of only one hole, the avoidability index of the pattern remains the same as in the full word case.